Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

June 9, 2021Winston County, Alabama

NWS Birmingham, AL issued this special weather statement at Jun 9, 2021, 12:01 PM CDT for Winston County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2021, 12:01 PM CDT (17:01 UTC)
Expired
Jun 9, 2021, 12:45 PM CDT
In force
44 min
Issued by
NWS Birmingham, AL

County Winston County, AL

The radar

The Columbus AFB radar (KGWX), 100 km from the middle of the area, began a volume at 17:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 714 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
714 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
547 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

082 
WWUS84 KBMX 091701
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
1201 PM CDT Wed Jun 9 2021
 
ALZ014-091745-
Winston AL-
1201 PM CDT Wed Jun 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WINSTON COUNTY UNTIL
1245 PM CDT...

At 1201 PM CDT, Doppler radar was tracking a strong thunderstorm near
Needmore, or near Haleyville, moving east at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Haleyville, Double Springs, Addison, Houston Recreational Area,
Nesmith, Brushy Lake, Inmanfield, Ashridge, Sardis, Needmore,
Moreland, Winston Free State Barn, Smith Lake, Houston, Posey Field
Airport, Winston County Airport, Cane Creek, Pebble, Bull Branch and
Delmar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3430 8711 3414 8711 3414 8764 3430 8763
TIME...MOT...LOC 1701Z 267DEG 26KT 3428 8755 

$$

56

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jun 9, 10:24 AM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 9, 10:24 AM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1024 AM CDT Wed Jun 9 2021

.UPDATE...
Morning Update.

&&

.SHORT TERM...
/Updated at 1023 AM CDT Wed Jun 09 2021/

Features of Interest.

A broad trough remains over the Mid Mississippi River Valley with
an upper low identified by water valor imagery over the Northwest
Gulf of Mexico. Toward the surface, a trough was analyzed across
Central Oklahoma that extended southeast across Central Arkansas
into Northern Mississippi. A convective complex is again impacting
the Mid South Region and bringing more heavy rainfall to Southeast
Arkansas and Northern Mississippi, further compounding flooding
that began yesterday.

We have a cluster of showers and a few thunderstorms that has
moved from our northwest counties into our north-central counties
at this writing.

Wet Microburst Concerns.

The wet microburst risk assessment indicates a lower end moderate
risk with the best potential across the south and west, generally
from Montgomery northwest to Vernon in Lamar County. Any deep
convection that is able to build vertically will be able to tap
into the drier air aloft and potentially produce damaging winds.
This risk will be primarily focused with the heavier activity
that develops this afternoon into the evening hours.

Flooding Concerns.

We will be closely monitoring deep persistent convective activity
moving from Northern Mississippi into our northwest counties this
afternoon. Heavy rainfall that persists may produce localized
flooding. So far through this prolonged event there have been no
reports of flooding across this area but we will be closely
monitoring trends and evaluating flash flood potential later
today.

Today.

Expect ongoing showers with a few thunderstorms across our north-
central counties to continue to move east, affecting our
northeast counties late this morning into the early afternoon
hours. Meanwhile, the heavier more widespread convection to the
northwest of the area will move southeast with time, affecting our
northwest counties toward midday and persisting through the
afternoon hours. Additionally, convection is again developing to
our south across the Mississippi and Alabama Gulf Coast and this
activity will again move northward with time. There is some drier
air aloft over the Florida Panhandle and far Southeast Alabama
that is currently inhibiting development but we may eventually see
some activity develop toward the afternoon hours, though coverage
will likely be more sparse compared to previous days.

More updates to come in the next few hours.

05

Previous short-term discussion:
/Updated at 0327 AM CDT Wed Jun 09 2021/
Through Thursday.

Zonal flow continues across the area. With it several showers and
storms complexes will work through the area of the next 36 hours. I
know it sounds like a broken record but this pattern just will not
go away as the stubborn mean layer trough remains in place. Did the
best possible job to time out the timing of each little wave but
also had to broad-brush for other scattered showers and storms. Best
rain chances for the day will be north of the I-85 corridor with the
highest rain chances generally along and north of the I-59 corridor.
Will continue to highlight a low confidence for flooding and will
highlight so in the HWO once again. In regards to isolated wind
damage will hold off on any mention at this time and see what the
morning sounding from BMX shows in regards to microburst potential.
Thoughts right now would put best chances on the eastern and
southern side of the morning convection, but we may too saturated to
realize the best potential.

While the best potential will be this afternoon and evening, there
will be another complex of showers and storms that will try to work
into the northwest before sunrise much like right now. Will increase
rain chances in the northwest after midnight and then move that east
overnight. Thursday will be very similar to today with a morning
complex moving through and then additional showers and storms in the
afternoon and into the evening hours.

16

.LONG TERM...
/Updated at 0248 AM CDT Wed Jun 09 2021/
Thursday night through Tuesday.

The stubborn mid-level trough/cyclonic flow axis will remain in
place Thursday night, extending from eastern Kentucky southwestward
through northern Alabama into northeast Mississippi. This combined
with PWATs still at or above 2 inches and a weak westerly 20-25 kt
850mb jet will maintain scattered to numerous showers and storms
across the area even through the overnight hours, with the highest
coverage across the north. The trough axis will finally begin to
gradually move southeastward, reaching SE Alabama and Georgia by
Friday night, but not before triggering continued scattered to
numerous showers and storms Friday into Friday night with some
localized flooding concerns continuing. As a ridge strengthens over
West Texas and northwest Mexico, with a ridge axis extending up into
the Midwest, mid-level flow will become north-northwesterly across
the northern counties by Friday afternoon, and as lapse rates begin
to steepen SBCAPE values may climb to around 3500 J/kg. Combined
with 0-6km bulk shear around 20 kts, will have to monitor for the
potential for any isolated severe storms with multicell clusters or
microbursts that may develop.

While the stubborn trough will finally be east/southeast of the area
on Saturday, an overall only slightly less moist and still unstable
air mass will remain across the area. Models are hinting at a MCS
developing in the Missouri Valley region Friday night which would
track southward or southeastward around the heat dome/capping
associated with the ridge in a "ring of fire"-like pattern.
Confidence is low in the maintenance/track of the MCS (solutions
ranging from Louisiana to Alabama to no MCS), but it could at least
produce an MCV or boundaries to enhance rain chances on Saturday,
with continued isolated severe possibilities with decent lapse rates
present. Continued northerly flow aloft between the ridge over the
Plains and a weak trough along the East Coast will finally begin to
bring in some drier air aloft for Sunday and Monday at least across
the northern counties, which will at least result in convection
being more isolated to widely scattered in those areas. The tradeoff
will be warmer temperatures. Further amplification of troughing over
the northeast CONUS may result in a cool front moving down into the
region by the end of the period.

32/Davis

&&

.AVIATION...
12Z TAF Discussion.

Most of the rain is north and west of the TAF sites and will
likely stay that way through at least 14z at TCL and 15z at BHM.
Right now low IFR/MVFR clouds are in place and will remain
through that 15z timeframe as well. Looks like the main activity
will be after 18z and most likely after 21z through 3z. Best
chances in the northern sites, but activity can not be ruled out
in the southeast. Another round of showers and storms will work
in late tonight and may make it to TCL and BHM around 12z.

Note: AMD NOT SKED until further notice at KASN due to ongoing
equipment issues.

16

&&

.FIRE WEATHER...

A moist air mass remains over the area through the rest of the
week. Scattered to numerous showers and storms will continue.
Depending on the rain placement and overall timing, patchy fog
will be possible each night.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     86  68  85  68  84 /  80  70  80  70  80
Anniston    87  70  86  71  85 /  80  70  80  60  70
Birmingham  87  70  85  71  85 /  80  70  80  60  70
Tuscaloosa  87  71  85  71  85 /  80  70  80  60  60
Calera      86  71  85  72  84 /  80  70  80  60  60
Auburn      87  70  88  71  85 /  60  50  50  30  60
Montgomery  91  71  91  72  90 /  60  50  50  30  50
Troy        91  70  92  71  90 /  50  40  40  20  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jun 9, 11:41 AM CDT, 20 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1141 AM CDT Wed Jun 9 2021

ALZ011>015-017>050-101945-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1141 AM CDT Wed Jun 9 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Heavy rainfall is expected through tonight across the northwestern
third of Central Alabama. Threats include isolated flash flooding and
minor flooding of poor drainage areas.

A few strong storms may produce isolated instances of gusty winds up
to 60 mph through this evening.

Minor flooding is expected to develop along the Tombigbee River
basin later today. Please see river flood statements for specific
details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Minor flooding is expected to continue along portions of the
Tombigbee River basin on through at least Tuesday. Please see river
flood statements for specific details.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Jun 9, 10:44 AM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1044 AM CDT Wed Jun 9 2021

ALZ018-091630-
Etowah AL-
1044 AM CDT Wed Jun 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR ETOWAH COUNTY UNTIL 1130 AM
CDT...

At 1044 AM CDT, Doppler radar was tracking a strong thunderstorm over
Aurora, or near Boaz, moving northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Gadsden, Attalla, Sardis City, Walnut Grove, Reece City, Ballplay,
Tabor Road, Aurora, Noccalula Falls, Gadsden Steam Plant, Howelton,
Crudup, Mountainboro, Gallant, Keener, Rockledge, Black Creek,
Gadsden Water Works, Wilsonia and Ramsey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3411 8584 3413 8580 3412 8579 3410 8580
      3405 8577 3397 8619 3398 8619 3399 8622
      3397 8625 3412 8627 3418 8619 3419 8611
      3420 8610 3420 8584
TIME...MOT...LOC 1544Z 246DEG 22KT 3414 8620

56
Special weather statement, Jun 9, 11:22 AM CDT, 39 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1122 AM CDT Wed Jun 9 2021

ALZ020-091700-
Cherokee AL-
1122 AM CDT Wed Jun 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE COUNTY UNTIL NOON CDT...

At 1121 AM CDT, Doppler radar was tracking a strong thunderstorm over
Slackland, or 9 miles north of Hokes Bluff, moving northeast at 55
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Centre, Cedar Bluff, Little River Canyon National Preserve, Centre
Municipal Airport, Leesburg, Sand Rock, Gaylesville, Tennala,
Cherokee Rock Village, Cornwall Furnace Park, Blanche, Eastern Weiss
Lake, Little River Falls, Slackland, Western Weiss Lake, Moshat,
Weiss Dam, Yellow Creek Falls, Fullerton and New Moon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3415 8543 3405 8577 3410 8580 3412 8579
      3413 8580 3411 8584 3424 8584 3424 8581
      3426 8581 3426 8577 3436 8566 3437 8563
      3440 8563 3440 8561 3444 8558 3449 8557
      3453 8552
TIME...MOT...LOC 1621Z 246DEG 49KT 3414 8585

56
Special weather statement, Jun 9, 12:01 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1201 PM CDT Wed Jun 9 2021

ALZ014-091745-
Winston AL-
1201 PM CDT Wed Jun 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WINSTON COUNTY UNTIL
1245 PM CDT...

At 1201 PM CDT, Doppler radar was tracking a strong thunderstorm near
Needmore, or near Haleyville, moving east at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Haleyville, Double Springs, Addison, Houston Recreational Area,
Nesmith, Brushy Lake, Inmanfield, Ashridge, Sardis, Needmore,
Moreland, Winston Free State Barn, Smith Lake, Houston, Posey Field
Airport, Winston County Airport, Cane Creek, Pebble, Bull Branch and
Delmar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3430 8711 3414 8711 3414 8764 3430 8763
TIME...MOT...LOC 1701Z 267DEG 26KT 3428 8755

56

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 10:05 AM CDTRiver Flood WarningBMXGreene, Marengo, Sumter8 days
Jun 9, 10:06 AM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter9 days
Jun 9, 10:44 AM CDTSpecial Weather StatementBMXEtowah46 min
Jun 9, 10:52 AM CDTFlash Flood WatchBMXBlount, Fayette, Jefferson, Lamar, Marion, Pickens and 3 more31 hr
Jun 9, 11:22 AM CDTSpecial Weather StatementBMXDeKalb38 min
Jun 9, 12:33 PM CDTSpecial Weather StatementBMXDallas42 min
Jun 9, 1:19 PM CDTSpecial Weather StatementBMXLamar, Pickens56 min
Jun 9, 1:59 PM CDTSpecial Weather StatementBMXFayette61 min
Jun 9, 2:03 PM CDTSpecial Weather StatementBMXDallas, Marengo57 min
Jun 9, 2:17 PM CDTSpecial Weather StatementBMXFayette58 min
Jun 9, 2:50 PM CDTSpecial Weather StatementBMXWalker55 min
Jun 9, 3:24 PM CDTSpecial Weather StatementBMXJefferson66 min
Jun 9, 3:32 PM CDTSpecial Weather StatementBMXLowndes58 min
Jun 9, 4:14 PM CDTSpecial Weather StatementBMXShelby31 min
Jun 9, 4:17 PM CDTSpecial Weather StatementBMXSt. Clair43 min
Jun 9, 4:24 PM CDTSpecial Weather StatementBMXMontgomery51 min
Jun 9, 4:48 PM CDTAreal Flood AdvisoryBMXSt. Clair, Shelby, Talladega117 min
Jun 9, 5:11 PM CDTSpecial Weather StatementBMXCalhoun64 min
Jun 9, 5:18 PM CDTSpecial Weather StatementBMXMacon27 min
Jun 9, 5:22 PM CDTSevere Thunderstorm WarningBMXCalhoun, Clay, Cleburne, Talladega68 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.